EDWARDS LIFESCIENCES RETROGRADE CARDIOPLEGIA CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Back to Search Results |
| Model Number |
RC2014M |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
06/09/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that the part a few millimeters from the tip of a rc2014m retrograde cannula got fractured during surgery.At the device removal, the fractured tip came off.At first at the procedure, antegrade cardioplegia of a non-edwards device was used once for myocardial protection, however, due to aortic regurgitation, the appropriate amount could not be delivered, so then the retrograde cardioplegia rc2014m was used.Myocardial protection was delivered three times successfully.The cannula was functional up until then.When attempting the fourth delivery, the pressure went high -around 300 mmhg- therefore the cannula was removed.The part a few millimeters from the tip was fractured and about to come off, and when the device was removed, the tip came off.During the simultaneous maze procedure, cryoice was used on the left atrium, which led to a high-pressure situation.Flow rate during balloon inflation was 200ml per m.Coronary sinus pressure was 30 to 35 mmhg.Peak pressure was 300mmhg.The placement position of the cannula tip was appropriate.Visual inspection and inflation test before use was not performed.Cryoice was done prior to mvr.After the device was removed and the chest was closed, cardiac rupture occurred.The patient chest was reopened to correct it, however, the patient passed away afterward.The cause of death was cardiac rupture.The retrograde cannula was used in the mitral valve replacement, tricuspid annuloplasty with edwards devices and maze surgery with cryoice.Both the cannula and the fragment of the broken tip will be returned for evaluation.There was no adverse event observed during surgeries.There is no information indicating that the product is related to the cardiac rupture or patient's death.There was no adverse event observed during surgeries.The devices that were used for mitral valve replacement and tricuspid annuloplasty were filed in etq under 2025-16598-01 and 2025-16598-02.
Additional Manufacturer Narrative
Manufacturer narrative: the device has not yet returned to edwards for evaluation.Return/ evaluation of the device and additional information is in process.Images were provided of the device which will be evaluated along with device evaluation upon return.At this time, there is not sufficient information to connect the device malfunction with the death mentioned in the event report.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion or if significant information is received prior to investigation conclusion.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
Additional Manufacturer Narrative
Updates to d9 - returned/ evaluated, h2 - follow up type, h3 updated, h6 investigation type and findings/ conclusions updated.G3/ g6 filled out.H11 manufacturer narrative- the device was returned and was able to be evaluated.Customer report of broken tip was confirmed.As received, cannula tip was received broken.Broken tip section was approximately 4mm.The two broken sections appeared to match up.Cross surfaces of broken section appeared uneven and rough.The cardioplegia balloon was unable to be inflated.All other through lumens were patent without any leakage or occlusion.No other visual damage, contamination, or other abnormalities were found to the device.Lab findings were aligned with customer photos.A dhr review was conducted.It was concluded that the lot was manufactured according to specification.There were no nonconformances or related deviations associated with the manufacturing of this lot.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion or if significant information is received prior to investigation conclusion.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
Additional Manufacturer Narrative
Manufacturer narrative: in addition to the information already reported, an investigation summary is available- mitigations were confirmed at the supplier.Based on the available information, the complaint is confirmed.The tip was confirmed to have broken off and is noticeably damaged, but the cause of the damage could not be confirmed.It was reported that the device did function appropriately earlier in the procedure and from the information provided, it is suspected that the tip component failed during use.It could not be conclusively determined if the cryoice/ maze device or procedure led to the component failure.The instructions for use do state, "proper surgical procedures and techniques are the responsibility of the medical profession.Described procedures are provided for informational purposes only.Each physician must determine the appropriate use of this device for each patient based on medical training, experience, the type of procedure employed, and the benefits and risks associated with device use." an edwards/ supplier nonconformance could not be confirmed.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.